Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Should You Take Vitamin Pills?

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (84 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

A year ago many health professionals were gleeful that vitamin supplements had finally been proven useless and maybe even dangerous. That's because of the Iowa Women's Health Study (Archives of Internal Medicine, Oct 10, 2011).

Headlines declared, "Are Supplements Killing You?" The simplistic conclusion was that women taking multivitamins were slightly more likely to die early.

In actuality, the women who reported taking multivitamins had better survival rates, but they also had healthier lifestyles than their non-vitamin taking peers. The investigators made statistical adjustments for their better diets and exercise habits and concluded that multivitamins didn't prolong their lives and may actually have slightly increased their risk of dying early.

Now, a study in men contradicts the belief that vitamin supplements have no value. Unlike the Iowa Women's Health Study, which left it up to the women themselves whether or not to take vitamins and which ones to take, the Physicians' Health Study II randomly assigned its participants to take a Centrum Silver or a look-alike placebo daily (JAMA, online Oct. 17, 2012). This type of randomized controlled trial offers the highest quality of scientific evidence.

The researchers recruited more than 14,000 doctors for their study, which started in 1997. The men were at least 50 years old at that time. By 2011, when the study ended, 2669 of the men had been diagnosed with cancer. Those taking the multivitamin were 8 percent less likely to have come down with cancer, a small but statistically significant effect.

Headlines now read, "Multivitamin Use Linked to Lowered Cancer Risk" (New York Times, Oct 17, 2012). Is it any wonder that readers feel frustrated by flip-flops in health advice?

No one is suggesting that popping vitamin pills is a good substitute for a diet rich in vegetables and fruits. But the vitamin naysayers are overlooking two factors.

First, they assume that Americans all eat a well-balanced diet. While many people strive to do so, our hurried lifestyle often leads to people grabbing fast food on the run. Teenagers in particular may eat a lot of high-carb foods (French fries, chips, bread and pizza) that don't necessarily contain a lot of nutrients.

Second, the medications people take can interfere with the balance of vitamins and minerals. Acid-suppressing drugs like esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) often interfere with the absorption of vitamin B12 as well as many minerals if they are taken long term. The diabetes drug metformin also depletes the body of this vitamin.

Many blood pressure pills contain diuretics such as hydrochlorothiazide (HCTZ). This compound can lead to a loss of potassium, magnesium, zinc and coenzyme Q10 (CoQ10). Statin-type drugs (atorvastatin, simvastatin, etc) also deplete the body of CoQ10, which is an essential nutrient for energy production inside cells.

You can learn more about the importance of medications in affecting nutritional status in our free Guide to Drug & Nutrient Interactions. You'll find it online at PeoplesPharmacy.com. That's also where you will find our free hour-long radio show on The Great Vitamin Debate (#876).

The vitamin controversy will probably continue. In the meantime, a multivitamin supplement is an inexpensive way to make sure you are getting elusive nutrients.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (84 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

I will like to know if there is a study made in some vitamins like A, E, B12 etc. Recently I read articles that some of these vitamins can cause cancer and help to metastasize cancer in people who has it. Is there any studies done on this? I will like to know where can I check to get serious research done and if it is true.

One can only wonder what the delta would have been if the "pro" side had taken a really good multi instead of a grocery-store brand, or enough D to make a real difference in their blood levels.

Vitamins definitely help! When my son was a teenager he decided that he was a big boy now and would make his own decisions about taking vitamins. I just stood back and waited.

It took two weeks without his vitamins for my son to get his very first cold! He thought he was going to die but it wasn't even a bad cold. He'd never been sick, other than measles, so he had no frame of reference.

He is 34 now, and yes he still takes his vitamins!

I knew statins deplete Q10, but it is news to me that HCTZ does. The minerals, yes. I have a condition called hypoparathyroidism, lost the glands during thyroid cancer surgery, and this leads to losing calcium and magnesium. I take HCTZ and spironolactone to hold onto these minerals, as well as hormone levels of D to simulate the action of the parathyroids. I leak potassium, way more than would be expected with diuretics and have for years. Take prescription levels of that too, in addition to calcium, mag, and a slew of supplements for memory.

Also, I do take Q10 since heart disease runs in my family, including my late sister. Presently, because I got a deal, I am taking 200mg every M-W-F. Ordinarily I take 100mg a day. Now I am wondering, in light of the diuretics, if that is enough. I am almost 75, Dec, do exercise, have diabetes, fibro, and a few other things, lots of doctor errors,have been working on my nutritional health for over 50 years. Previously I low carbed for the diabetes; however that led to high fat and weight gain, compounded by insulin. I have been counting calories, pushing weight down, actively, for about two years now. Very difficult, age, insulin, arthritis, pain, pain, pain.

Helen

I have always been confused re what people are actually referring to when they say "taking vitamins." Do they really mean VITAMINS as in vitamin A, C, E, etc? I mainly take ANTIOXIDANTS and ANTI-INFLAMMATORIES, and also some IMMUNE SYSTEM BOOSTERS such as bovine colostrum, and also HERBS and AMINO ACIDS. I take Co-Q-10, Astaxanthin, Pycnogenol, Selenium.... I take bilberry, cranberry, lutein, acai and horse chestnut........ I take bacopa, Alpha GPC, N-Acetyl Cysteine, Acetyl-L-Carnitine, Ashwaganda, Astragalus and Alpha Lipoic Acid. I take Zyflamend and a little extra turmeric to combat inflammation. I take Resveratol and garlic for general longevity. I have a whey-and-ground-flaxseed power shake with yogurt and berries every morning and eat exquisitely healthy foods, mostly raw, never any chemicals. Of course I always take my supplements with food...

People see what I take and gasp... but then again, I don't look anywhere near my age (64), am an extreme skier and hiker, and rarely have any medical insurance. I've always been my own doctor. I've broken about 23 bones doing extreme sports, and they all healed lightning-fast with no after-effects even though I was told 20 years ago that I'd be crippled up by now (due to the injuries and metal plates and screws, etc.) I never get a cold or flu, never have GI problems of any kind, rarely get a headache. Most amazingly, most of my life I've drunk way too much alcohol and smoked way too many cigarettes, and was a speed freak (meth) for several years (thank God that's all behind me!!!) I was also a tanning addict, cultivating a DEEP MAHOGANY exterior, till I was about 35. Yet now my skin is fabulous, nary a wrinkle!

I am totally convinced that all the above is because of taking those supplements! And of course because of the uber-healthy lifestyle I finally adopted, albeit at a rather late date. I do, unfortunately, have atrial fibrillation but I know that was due to my previous alcohol consumption, which is now corrected (as the AFib will be, by Christmas!).

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.